With wrapped treats aplenty this Halloween, there's one candy to embrace in moderation.
The U.S. Food and Drug Administration warns that consuming too much black licorice could lead to heart arrhythmias, especially in the 40-and-over crowd.
Here's why: A main ingredient in black licorice root, glycyrrhizin, can lower potassium levels in a person's body, which can have negative effects on the heart. The FDA sets limitations on how much glycyrrhizin can be used in food products, but people can still take in more of the ingredient through eating multiple servings.
Health officials say people 40 and older should avoid consuming more than 2 ounces of the treat for consecutive days. One case study suggests a patient experienced pulmonary edema, a side effect of heart failure, from binging on black licorice.
For most healthy people, an irregular heartbeat usually doesn't cause health problems, but the condition can be harmful for some. Signs of a heart arrhythmia include a racing heartbeat, chest pain, shortness of breath and a slow heartbeat, among others, according to the Mayo Clinic.